Maine, 2003

Hail and Damaging Winds in Maine, June 30, 2003

June 30, 2003 · NWS GYX · 5 events in 2 counties and zones

Severe thunderstorms moved through Kennebec and Waldo Counties between 2 and 5 pm. The storms produced a wind gust of 45 kts at the Waterville Airport and downed trees in Freedom and Searsmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Severe thunderstorms moved through Kennebec and Waldo Counties between 2 and 5 pm. The storms produced a wind gust of 45 kts at the Waterville Airport and downed trees in Freedom and Searsmont. The storms also produced mostly small hail across the area, however, penny-sized hail was reported in China, quarter-sized hail was reported in Knox, and golf ball-size hail was reported in Vassalboro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 30, 12:22 PM EST, 58 minutes earlier.

Area forecast discussion, Jun 30, 12:22 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
122 PM EDT MON JUN 30 2003

...PUBLIC ZONE FORECASTS...
THUNDERSTORMS SHOULD CLEAR THE FORECAST AREA BY 6 PM WITH FAST
MOVING FLOW ALOFT.  THUS WONT MENTION ANY SHOWERS OR THUNDERSTORMS
TONIGHT.  THE COLD FRONT TRIGGERING THIS CONVECTION WILL MOVE EAST
OF THE AREA BY THIS EVENING WITH DRY WEATHER TO FOLLOW UNDER THE
INFLUENCE OF WEAK HIGH PRESSURE.

WE SHOULD SEE COOL NIGHTS AND MILD DAYS BEFORE A FRONTAL SYSTEM
SLOWLY SINKS SOUTH THROUGH CANADA... TOWARD US BRINGING IN CLOUDS
AND THE CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE MORE NORTHEAST
AND EASTERN ZONES WEDNESAY NIGHT.  THE PERIOD OF POSSIBLE
PRECIPITATION WILL BE LONGER...STARTING LATE WEDNESDAY AND
CONTINUING INTO THURSDAY FOR THE MOST NORTHERN ZONES.

SCATTERED SHOWERS AND THUNDERSTORMS WILL ARRIVE THURSDAY NIGHT AND
FRIDAY FOR THE ENTIRE FORECAST AREA AND AGAING LATE SATURDAY AS A
SERIES OF FRONTAL SYSTEMS MOVE EAST.  IN BETWEEN LOOK FOR DRY WARM
WEATHER.

...COASTAL WATERS FORECAST...
WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA FOR
THE NEXT SEVERAL DAYS...EXCEPT FOR ANY POSSIBLE THUNDERSTORM WIND
GUSTS LATER THIS AFTERNOON.

FCSTID =    2

.GYX...
ME...NONE.
NH...NONE.

SJC
Hazardous weather outlook, Jun 30, 8:20 AM EST, 5 hours before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-301515-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
920 AM EDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS WESTERN
AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW
HAMPSHIRE.  SOME THUNDERSTORMS MAY CONTAIN STRONG WINDS AND HEAVY
RAIN.  THERE IS THE POSSIBILITY THAT ISOLATED THUNDERSTORMS COULD
REACH SEVERE LIMITS...WITH DAMAGING WIND OR LARGE HAIL.  HOWEVER...
THE PRIMARY THREAT OF SEVERE WEATHER...IF ANY SHOULD DEVELOP...WOULD
BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON IF STRONG OR
SEVERE THUNDERSTORMS DEVELOP.

SJC

In the hours before

Special weather statement, Jun 30, 8:25 AM EST, 4 hours 55 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-301915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
925 AM EDT MON JUN 30 2003

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS WESTERN
AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW
HAMPSHIRE.  SOME THUNDERSTORMS MAY CONTAIN STRONG WINDS AND HEAVY
RAIN.  THERE IS THE POSSIBILITY THAT ISOLATED THUNDERSTORMS COULD
REACH SEVERE LIMITS...WITH DAMAGING WIND OR LARGE HAIL.  HOWEVER...
THE PRIMARY THREAT OF SEVERE WEATHER...IF ANY SHOULD DEVELOP...WOULD
BE DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Kennebec

When
June 30, 1:20 PM EST
Where
Kennebec County, Vassalboro
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.450, -69.667

Hail, Kennebec

When
June 30, 1:30 PM EST
Where
Kennebec County, China
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.483, -69.517

Thunderstorm Wind, Waldo

When
June 30, 1:46 PM EST
Where
Waldo County, Freedom
Measured
50 kt (58 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
44.533, -69.300

Hail, Waldo

When
June 30, 2:00 PM EST
Where
Waldo County, Knox
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
44.550, -69.233

Thunderstorm Wind, Waldo

When
June 30, 3:00 PM EST
Where
Waldo County, Searsmont
Measured
50 kt (58 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
44.367, -69.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363185, 5363189, 5363186, 5363187, 5363188.